Alert archive / Nebraska / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood watch at May 28, 2018, 2:36 AM MDT for 8 counties in Nebraska; 5 counties in Wyoming. It took effect at May 28, 2018, 12:00 PM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2018, 2:36 AM MDT (08:36 UTC)
- In effect from
- May 28, 2018, 12:00 PM MDT
- Expired
- May 29, 2018, 3:00 AM MDT
- In force
- 15 hr
- Issued by
- NWS Cheyenne, WY
- Flood severity
- None
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 113 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 8.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
425 WGUS65 KCYS 280836 FFACYS URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Cheyenne WY 236 AM MDT Mon May 28 2018 ...Localized Flash Flooding Possible Over Portions of Southeast Wyoming and the Northern Nebraska Panhandle This Afternoon and Tonight... NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-290000- /O.NEW.KCYS.FF.A.0002.180528T1800Z-180529T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 236 AM MDT Mon May 28 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH LATE TONIGHT... The National Weather Service in Cheyenne has issued a * Flash Flood Watch for portions of western Nebraska and Wyoming, including the following areas, in western Nebraska, Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill, North Sioux, Scotts Bluff, and South Sioux. In Wyoming, Central Laramie County, Central Laramie Range and Southwest Platte County, East Laramie County, East Platte County, Goshen County, Niobrara County, South Laramie Range, and South Laramie Range Foothills. * From noon MDT today through 3 AM MDT Tuesday morning. * Thunderstorms will develop over the Laramie Range by early to mid afternoon. These storms will strengthen and become more numerous after 3 PM MDT, spreading across much of southeast Wyoming and the western Nebraska panhandle from late this afternoon through late tonight. These storms could produce locally heavy rainfall, which may lead to flash flooding. * Persons camping or participating in recreational activities for Memorial Day, particularly in low lying areas or near creeks and streams, should monitor the weather and be prepared to take action and move to higher ground if flash flooding threatens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Hammer
1 follow-up statement
512 WGUS65 KCYS 282013 FFACYS Flood Watch National Weather Service Cheyenne WY 213 PM MDT Mon May 28 2018 ...Flash Flooding Possible For Portions of Southeast Wyoming and the Western Nebraska Panhandle This Afternoon and Tonight... NEZ002-003-019>021-054-055-095-096-WYZ102-106>108-116>119-290900- /O.CON.KCYS.FF.A.0002.000000T0000Z-180529T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, Redbird, Bordeaux, Wheatland, Guernsey, Torrington, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 213 PM MDT Mon May 28 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of western Nebraska and Wyoming, including the following areas, in western Nebraska, Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill, North Sioux, Scotts Bluff, and South Sioux. In Wyoming, Central Laramie County, Central Laramie Range and Southwest Platte County, East Laramie County, East Platte County, Goshen County, Niobrara County, South Laramie Range, and South Laramie Range Foothills. * Through 3 AM MDT Tuesday morning. * Thunderstorms will develop over the Laramie Range early to mid afternoon. These storms will strengthen and become more numerous spreading across much of southeast Wyoming and the western Nebraska panhandle from late this afternoon through late tonight. These storms could produce locally heavy rainfall, which may lead to flash flooding. * Persons camping or participating in recreational activities for Memorial Day, particularly in low lying areas or near creeks and streams, should monitor the weather and be prepared to take action and move to higher ground if flash flooding threatens. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood watch went out at May 27, 7:45 PM MDT, 6 hours 51 minutes earlier.
Area forecast discussion, May 27, 7:45 PM MDT, 6 hours 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 745 PM MDT Sun May 27 2018 .UPDATE... Issued at 742 PM MDT Sun May 27 2018 We are sending out a quick update to the extend the severe thunderstorm watch until 9 pm for the Nebraska panhandle counties. && .SHORT TERM...(This evening through Monday) Issued at 120 PM MDT Sun May 27 2018 ...Mesoscale update... ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A few storms have developed west of the Laramie Range in the higher terrain to the west of Interstate 25. Visible satellite also showed agitated cumulus south across the front range of colorado.This is indicative of the unstable environment with steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The latest observations from the KCYS Vertical Wind Profiler show 15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very favorable for low level updraft rotation with discrete storms. Mid level mesocyclones have been noted in several storms to the west. As storms move off the higher terrain and into the low level moisture, they will pose a threat for large hail, damaging winds, and an isolated tornado or two. One question that remains is the quality of the low level moisture. Cheyenne has held steady in the mid 50s which would keep T/TD spreads relatively low. This would help keep LCLs lower and potential increase the threat for a tornado. The other question is storm coverage. If many storms form and the moisture content is too low, storm interactions and outflow should shift the focus toward damaging winds and large hail as storms congeal. Trends will continue to be monitored as more storms develop and move into a favorable environment for severe weather. ...Today, Tonight... Rounds of showers and thunderstorms will develop and move slowly northeastward. Some storms could be severe and produce large hail, damaging winds, and isolated tornadoes. There will also be a threat for flash flooding as storms congeal into a cluster after sunset. Will continue the Flash Flood watch until midnight tonight. Overall forecast is on track and not much was changed from the last issuance. Clouds will limit the temperatures somewhat tomorrow especially if showers and thunderstorms persist through the night, as some models suggest. This also lends importance to the severe threat for Monday. Details with that environment will be affected by what happens with the convection today. A few severe storms will be possible with large hail, strong winds, and an isolated tornado. .LONG TERM...(Monday night through Sunday) Issued at 120 PM MDT Sun May 27 2018 An active period of weather is expected through the long term as an upper low moves slowly across the plains. Showers and thunderstorms ongoing Monday night will continue overnight into Tuesday. Models show good QPF signals across the area thanks to the lift from the upper level low. The rain and clouds should keep high temperatures cooler on Tuesday with some more showers and thunderstorms. The severe threat is low for Tuesday but could possibly increase as models converge on a solution. Wednesday will start a bit of a warm up trend as as showers and storms become more isolated through the period. High temperatures will be back up into the low to mid 80s across southeastern Wyoming and western Nebraska by Wednesday afternoon. Thursday will be the warmest day of the week with upper 80s to near 90 returning to the Panhandle. Isolated showers and storms will be possible along an approaching cool front Friday and Saturday along with some stronger west winds along the front. Temps on Sunday will be more mild as a shortwave ridge builds in. This will keep most of the rain chances at bay in the longer term. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 120 PM MDT Sun May 27 2018 Fire weather concerns are low through the period. An upper level low pressure system will bring active weather to Wyoming and Nebraska. Rounds of showers and thunderstorms will keep relative humidities high and bring wetting rain through the week limiting the overall fire danger. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. && UPDATE...REC SHORT TERM...ADL LONG TERM...ADL AVIATION...TJT FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:22 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 38 min |
| May 27, 6:40 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 50 min |
| May 27, 6:46 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 44 min |
| May 27, 7:04 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 56 min |
| May 27, 7:18 PM MDT | Tornado Warning | CYS | Box Butte, Dawes | 26 min |
| May 27, 7:26 PM MDT | Areal Flood Warning | CYS | Scotts Bluff, Sioux | 6 hr |
| May 27, 8:03 PM MDT | Special Weather Statement | CYS | Dawes | 57 min |
| May 28, 1:07 AM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| May 28, 5:39 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 66 min |
| May 27, 6:13 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| May 27, 6:34 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
| May 28, 12:22 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 28, 4:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 4:05 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:07 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 28, 4:20 PM MDT | Special Weather Statement | CYS | Albany | 40 min |
| May 28, 4:40 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 4:42 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| May 28, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 28, 5:04 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| May 28, 5:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| May 28, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 31 min |
| May 28, 5:23 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 28, 5:47 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
Nearby
Flash Flood Watches in Nebraska, 2018Flash Flood Watches in Wyoming, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.